Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Kansas City, MO

March 14, 2001Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 14, 2001, 4:19 PM CST for Atchison County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 14, 2001, 4:19 PM CST (22:19 UTC)
Expired
Mar 14, 2001, 5:00 PM CST
In force
41 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KEAX 142219
SVRMCI
KSC005-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
419 PM CST WED MAR 14 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ATCHISON COUNTY IN NORTHEAST KANSAS
  THIS INCLUDES THE CITY OF ATCHISON

* UNTIL 500 PM CST

* AT 419 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CUMMINGS...OR ABOUT 13 MILES SOUTHWEST OF
  ATCHISON...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUMMINGS AT 425 PM CST
  LANCASTER KS AT 445 PM CST

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...
LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3953 9541 3941 9539 3942 9516 3965 9512
          3965 9541

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:20 AM CST, 12 hours 59 minutes earlier.

Area forecast discussion, Mar 14, 3:20 AM CST, 12 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CST WED MAR 14 2001

MODELS CONTINUE TO COME TOGETHER FOR FCST EVENT WED NITE/THURS. WILL
AGAIN MAINLY USE AN ETA SOLUTION...HOPING THAT SYSTEM DOES NOT TREND
ANY FARTHER SOUTH. FOR THIS AFTERNOON STRONG THETA/E ADV WILL BRING
THE CHC FOR RAIN IN A BIT SOONER THAN PREVIOUSLY THOUGHT /IN
FACT...HIER DBZ OFF 88D MAY SHOW NEED FOR SPRINKLES THIS MORNING/
AND WILL PUT CHC POPS IN FOR WRN CWA. INSTABILITIES ARE
MARGINAL..BUT MAY STILL SEE A FEW TSRA AND WILL KEEP THIS WORDING
THRU THE NIGHT. PCPN MOVES FM WRN CWA IN THE EVENING...TO ERN CWA
BEFORE MIDNITE. INTERESTING TO SEE THAT THE ETA KEEPS TEMPS VERY
WARM IN THE EAST. AND THEN AS LOW MOVES TO THE NORTHEAST...
ISENTROPIC DOWNGLIDE AND DRYING IN WRN CWA. THIS SEEMS TO BE HINTING
THAT AFTER INITIAL RAIN CHCS...THE WRN CWA WILL BE GENRLY DRY
SLOTTED UNTIL THURS. HOWEVER...WILL NOT GET CUTE WITH TIMING AND
BROADBRUSH POPS. ON THURS...THE MAIN FCST PRBLM IS PCPN TYPE. NERN
CWA CONTINUES TO SEE ISENTROPIC LIFT ALONG WITH QS CONVERGENCE
SUPPORTING A TROWAL-LIKE FEATURE THROUGH THE DAY. HOWEVER...AVN AND
ETA KEEP SFC TEMPS ON THE WARM SIDE. EVEN WITH SOME DYNAMIC
COOLING...SHUD NOT BE COLD ENUF FOR FROZEN/FREEZING PCPN UNTIL AT
LEAST MIDDAY. CHANGEOVER MAY OCCUR ONLY SLIGHTLY EARLIER FOR NWRN
TIER OF COUNTIES. SO DUE TO TIMING OF SNOW OCCURRENCE AND WARMER
TEMPS...HAVE OPTED TO NOT PUT A WINTR WX WATCH IN PLACE. HOWEVER...
WILL DO AN OUTLOOK AND ALSO HIT THE POTENTIAL FOR FLOODING.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, Mar 14, 1:30 PM CST, 2 hours 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CST WED MAR 14 2001

FORECAST: SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON. RAIN AND A BETTER CHANCE FOR
THUNDERSTORMS IS LIKELY LATER THIS EVENING AND OVERNIGHT. PERIODS OF
HEAVY RAIN ARE EXPECTED TONIGHT AND STREAMS WILL BE CLOSELY
MONITORED FOR POTENTIAL FLOODING. LARGE HAIL IS POSSIBLE WITH SOME
THUNDERSTORMS TONIGHT BUT WIDE SPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

ON THURSDAY...THE RAIN IS EXPECTED TO CHANGE TO SNOW ALONG AND
NORTHWEST OF A TROY TO BETHANY LINE AROUND OR SHORTLY AFTER
NOONTIME. PERIODS OF HEAVY WET SNOW ARE LIKELY THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A 3 TO 6 INCH ACCUMULATION IS POSSIBLE OVER FAR
NORTHWEST MISSOURI. SOUTH AND EAST OF THIS LINE THE RAIN IS NOT
EXPECTED TO CHANGE TO SNOW UNTIL CLOSE TO THURSDAY EVENING. PERIODS
OF HEAVY WET SNOW ARE POSSIBLE THURSDAY NIGHT AND SOME ACCUMULATION
IS LIKELY. FORECAST SNOWFALL DETAILS ARE FORTHCOMING THIS AFTERNOON.

DISCUSSION:  A LATE WINTER/EARLY SPRING STORM WILL DEEPEN ACROSS THE
PLAINS THURSDAY MORNING AND MOVE SLOWLY EASTWARD TOWARDS THE OHIO
VALLEY THURSDAY NIGHT. THE WARM SPRINGLIKE ATMOSPHERE IN ADVANCE OF
THE SYSTEM WILL SET THE STAGE FOR PERIODS OF HEAVY RAIN TONIGHT AND
THURSDAY MORNING. AS THE STORM MOVES EAST AND DRAWS IN COLD AIR
DURING THE AFTERNOON...A CHANGE TO SNOW IS EXPECTED.

OUTLOOK:  SNOW OR RAIN IS POSSIBLE SATURDAY INTO SUNDAY. OTHEWISE NO
HAZARDOUS WEATHER IS EXPECTED THRIGH THE MIDDLE OF NEXT WEEK.

BODNER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:48 PM CSTSevere Thunderstorm WarningEAXLeavenworth42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.